Michigan, 2016

Lakeshore Flood in Michigan, August 20 to 21, 2016

August 20 to 21, 2016 · NWS MQT · 1 event in 1 county or zone

North winds gusting as high as 40 to 50 mph near Lake Superior during the night of the 20th/21st whipped up waves as high as 15 feet which caused lakeshore flooding and erosion near Shot Point in Eastern Marquette County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

North winds gusting as high as 40 to 50 mph near Lake Superior during the night of the 20th/21st whipped up waves as high as 15 feet which caused lakeshore flooding and erosion near Shot Point in Eastern Marquette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 20, 6:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 20, 6:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
749 PM EDT SAT AUG 20 2016

.SHORT TERM...(This evening through Sunday)
Issued at 449 PM EDT SAT AUG 20 2016

Fall-like system is moving into the western Great Lakes this aftn as
water vapor imagery and RAP analysis show a well-defined shortwave
over the Upper Mississippi Valley. Mcv tracking ne across northern
Lake MI has resulted in the associated sfc low pres being ill-
defined. The main synoptic low pres is in far ne WI while mcv
generated sfc low is just s of Manistique. Vigorous deep layer
forcing ahead of the shortwave has produced widespread rainfall
across the fcst area today. Thunder has brushed se Delta and
southern Schoolcraft counties.

Main fcst issues during the short term involve pcpn trends and
potential of headline worthy strong winds. Deepening shortwave trof
will move over the Upper Great Lakes tonight with 12hr 500mb height
falls up to 120m. At the sfc, associated deepening sfc low will
track ne across eastern Upper MI and out over eastern Lake Superior.
Even at this short of a time range, models still show some small,
but important differences on sfc low track/speed/strength, but are
converging. Hourly RAP/HRRR runs today have remained quicker/farther
e, lifting the low out over Lake Superior this evening, btwn Grand
Marais and Whitefish Pt, then exting the lake by 06z, diminishing
the risk of advy level winds for the land portion of the fcst area.
NAM, including the high res NAM window, and the GEM which have been
deepest/slowest/farthest w are shifting e, but are still on the
slower side. NAM/GEM solutions had posed a much greater potential of
stronger winds affecting more of Lake Superior and adjacent portions
of Upper MI. Since colder air is not rushing into the backside of
the low pres quick enough to really increase overwater instability
and thus strengthen/slow system as normally occurs with systems
during the fall, will lean away from the slower/strongest wind
solutions. That said, solid gales will develop on roughly the e half
of Lake Superior tonight with warm lake waters and caa leading to
more efficient mixing of 40+kt winds down toward the sfc.
Since caa is not especially strong and since isallobaric component
is weak, don't think stronger winds over the lake will be realized
inland. For a brief time, some lakeshore locations may see some
gusts to 45mph (around Copper Harbor and east of Marquette). The
strongest winds out e will occur late tonight/early Sun morning.
With limited coverage/duration, wind advy does not appear warranted.
Evening shift can reassess situation.

As for pcpn, deep layer q-vector divergence and some mid level
drying pushing across the s central and eastern fcst area will lead
to nothing more than isold/sct shra this evening. Farther n and w,
with lingering deep layer forcing, deep cyclonic flow and incoming
air mass cool enough to support lake enhancement, expect more
persistent shra across w and n central Upper MI. May start to see
some diminishing of pcpn over the w late.

On Sun, lake enhanced shra will diminish/end from w to e, though
shra may linger thru the aftn over the far e. In addition, moisture
from the lake/850mb thermal trof and daytime heating may result in a
few sprinkles/-shra developing/lingering into the early aftn over
the s central fcst area. Abundant cloud cover in the morning will
gradually give way to increasing sunshine, mainly over western Upper
MI as flow becomes more anticylconic and 850mb temps begin to
moderate. High temps Sun will be in the 60s, but may still top 70F
over the far s central. For those looking for relief from the high
dwpts that have mostly dominated over the last couple of weeks,
dwpts on Sun will fall back into the 40s and lower 50s. While Sun
will be cool/cloudy and at least wet during the morning hrs, there
will be a high swim risk for the Lake Superior beaches of Marquette
and Alger counties.

.LONG TERM...(Sunday night through Saturday)
Issued at 356 PM EDT SAT AUG 20 2016

Sunday Night: Expect a more settled pattern as we start next week as
WNW flow takes hold across the north-central CONUS. Better moisture
will depart and the pressure gradient will lax heading into Sunday
night, allowing for a good radiational cooling set-up across much of
the CWA. Other than a few lingering light showers or strato-cumulus
across the NE in the evening, expect mostly clear skies through the
night. Continued to favor the lower end of guidance for min temps,
with low 40s expected across portions of the interior.

Monday and Tuesday: Increasing WAA on Monday will support isolated
showers/storms to the north of the CWA. Capping will prevent precip
initiation away from Lake Superior and possibly the Keweenaw
Peninsula during the day. However, the nose of a strengthening LLJ
ahead of an approaching sfc low over the northern Plains may induce
some elevated convection Monday night. Dry and warm conditions are
then expected for Sunday, with highs pushing well into the 80s
amidst gusty SW winds.

Wednesday through Saturday: Phasing of a cluster of troughs will
occur across the region Wednesday into Thursday while the a pair of
upper jet axes cross the area. Forcing becomes a bit muddled given
the interactions between all of these synoptic features, but best
chances for showers and possibly some thunderstorms will be Wednesday
afternoon as a sfc trough traverses the CWA. With several convective
parameters far from ideal Wednesday afternoon, no strong to severe
storms are expected at this time.

Surface high pressure and upper ridging will then bring dry and
mostly clear conditions Friday into early Saturday before a rather
open mid-level wave induces mainly showers to close out the weekend.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 748 PM EDT SAT AUG 20 2016

With deepening low pres crossing eastern Lake Superior tonight, shra
will continue. To the w of the low track, upslope winds off Lake
Superior should result in prevailing IFR conditions at KSAW much of
the night. KCMX will vary between MVFR and possible IFR. KIWD should
see prevailing IFR conditions under a better upslope wind direction
with improvement to MVFR late tonight. On Sun, KIWD/KCMX should
break out to VFR around 12Z. At KSAW, expect conditions to improve
to MVFR late tonight, but VFR may not develop until Sun aftn.
Finally, closer to the low pres track, gusty winds will impact
KCMX/KSAW for much of this fcst period with gusts as high as 30kt at
times tonight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 449 PM EDT SAT AUG 20 2016

With a preview of the upcoming fall season, a deepening sfc low pres
will track ne across far eastern Lake Superior this evening and then
across Ontario into Quebec overnight and Sun morning. N to nw gales
of 35-45kt will develop this evening over roughly the e half of Lake
Superior. Not out of the question that a few storm force gusts could
occur e of Stannard Rock, especially toward Caribou Island/Grand
Marais/Whitefish Pt late tonight/early Sun morning. As the low
departs the area, winds will diminish blo gale force by early Sun
aftn. Winds will gradually diminish further to under 20kt from w to
e Sun aftn and night as high pres ridge arrives. As the high
departs, winds will become s to sw on Mon, but should remain under
20kt. Then, tightening pres gradient in response to the next low
pres trof moving out over the Plains will result in increasing
winds, with gusts possibly into the 20-25kt range at times Mon night
thru Wed, and even into Thu after the trof passes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 3 AM to 11 AM EDT Sunday for MIZ006-007.

  Beach Hazards Statement until 10 PM EDT this evening for MIZ005-
     006.

Lake Superior...
  Gale Warning from 3 AM to 2 PM EDT Sunday for LSZ251-267.

  Gale Warning until 2 PM EDT Sunday for LSZ266.

  Gale Warning until 8 AM EDT Sunday for LSZ244-245-248-249-264-
     265.

  Gale Warning from 2 AM to noon EDT Sunday for LSZ250.

Lake Michigan...
  Gale Warning from 11 PM this evening to 11 AM EDT Sunday for
     LMZ248-250.

&&

SHORT TERM...Rolfson
LONG TERM...Kluber
AVIATION...JLA
MARINE...Rolfson
Hazardous weather outlook, Aug 20, 3:43 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
443 PM EDT SAT AUG 20 2016

MIZ001>004-007-009>014-084-085-211100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
443 PM EDT SAT AUG 20 2016 /343 PM CDT SAT AUG 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG LAKE MICHIGAN THROUGH MID
EVENING.

NORTH WINDS MAY GUST AS HIGH AS 40 MPH OVERNIGHT NEAR LAKE SUPERIOR
ALONG AND EAST OF THE KEWEENAW PENINSULA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTH TO NORTHWEST WINDS MAY GUST AS HIGH AS 40 MPH SUNDAY MORNING
NEAR LAKE SUPERIOR EAST OF MUNISING.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT...AND AGAIN WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND REPORTS OF HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.

MIZ005-006-211100-
MARQUETTE-ALGER-
443 PM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL DROP SOME HEAVY RAIN TODAY
INTO THIS EVENING.

NORTH TO NORTHWEST WINDS MAY GUST AS HIGH AS 40 TO 45 MPH TONIGHT
NEAR LAKE SUPERIOR.

THERE WILL BE A HIGH SWIM RISK ALONG THE BEACHES OF MARQUETTE AND
ALGER COUNTIES LATE THIS AFTERNOON INTO THIS EVENING. SEE THE LATEST
BEACH HAZARD STATEMENT AND BEACH FORECAST FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTH TO NORTHWEST WINDS MAY GUST AS HIGH AS 40 TO 45 MPH SUNDAY
MORNING NEAR LAKE SUPERIOR.

THERE WILL BE A HIGH SWIM RISK ALONG THE BEACHES OF MARQUETTE AND
ALGER COUNTIES SUNDAY INTO SUNDAY EVENING. SEE THE LATEST BEACH
FORECAST FOR COMPLETE DETAILS.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND REPORTS OF HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.

LSZ162-240>251-263>267-211100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
443 PM EDT SAT AUG 20 2016 /343 PM CDT SAT AUG 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTH TO NORTHWEST GALES TO 40 KNOTS ARE EXPECTED OVER MUCH OF THE
EAST HALF OF LAKE SUPERIOR TONIGHT. SEE THE LATEST MARINE WEATHER
STATEMENT AND LAKE SUPERIOR FORECASTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTH TO NORTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER MUCH OF THE
EAST HALF OF LAKE SUPERIOR SUNDAY MORNING. SEE THE LATEST MARINE
WEATHER STATEMENT AND LAKE SUPERIOR FORECASTS FOR COMPLETE DETAILS.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT...AND AGAIN WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-211100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
443 PM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

WEST TO NORTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER PORTIONS OF
NORTHWEST LAKE MICHIGAN OVERNIGHT. SEE THE LATEST MARINE WEATHER
STATEMENT AND LAKE SUPERIOR FORECASTS FOR COMPLETE DETAILS.

THUNDERSTORMS WILL BE POSSIBLE THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER PORTIONS OF NORTHWEST
LAKE MICHIGAN EARLY SUNDAY MORNING. SEE THE LATEST MARINE WEATHER
STATEMENT AND LAKE SUPERIOR FORECASTS FOR COMPLETE DETAILS.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT...AND AGAIN WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KLUBER

In the hours before

Local storm report, Aug 20, 4:34 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
534 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       1 NW IRONWOOD           46.46N 90.16W
08/20/2016  M2.00 INCH       GOGEBIC            MI   TRAINED SPOTTER

            MEASURED 2.00 INCHES OF RAINFALL SINCE 11:00
            PM EDT LAST NIGHT.

&&

JSS
Local storm report, Aug 20, 4:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
539 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       IRON MOUNTAIN           45.83N 88.06W
08/20/2016  M1.50 INCH       DICKINSON          MI   PUBLIC

            MEASURED 1.50 INCHES SINCE 3:00 A.M. EDT.
            REPORT VIA SOCIAL MEDIA.

&&

JSS
Local storm report, Aug 20, 4:42 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
542 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       MANISTIQUE              45.96N 86.25W
08/20/2016  M2.09 INCH       SCHOOLCRAFT        MI   TRAINED SPOTTER

            MEASURED 2.09 INCHES OF RAINFALL SINCE 7:30
            A.M. EDT.

&&

JSS
Local storm report, Aug 20, 4:59 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
559 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       3 W ECHO LAKE           46.61N 88.91W
08/20/2016  M2.36 INCH       HOUGHTON           MI   MESONET

            MESONET STATION 8 N KENTON /KTNM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0537 PM     HEAVY RAIN       WATERSMEET              46.27N 89.17W
08/20/2016  M2.08 INCH       GOGEBIC            MI   MESONET

            MESONET STATION WATERSMEET /WMTM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0503 PM     HEAVY RAIN       1 SW GERMFASK           46.24N 85.94W
08/20/2016  M1.98 INCH       SCHOOLCRAFT        MI   MESONET

            MESONET STATION 1 SW GERMFASK /SNYM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0507 PM     HEAVY RAIN       4 NNW WATTON            46.60N 88.63W
08/20/2016  M1.88 INCH       BARAGA             MI   MESONET

            MESONET STATION 4 NNW WATTON /BPLM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0536 PM     HEAVY RAIN       2 E PEAVY FALLS DAM     46.00N 88.16W
08/20/2016  M1.61 INCH       IRON               MI   MESONET

            MESONET STATION 2 E PEAVY FALLS DAM /D8757/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0504 PM     HEAVY RAIN       6 NNE CHICAGO LAKE      46.13N 86.58W
08/20/2016  M1.60 INCH       DELTA              MI   MESONET

            MESONET STATION 7 SW STEUBEN /HBRM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0513 PM     HEAVY RAIN       3 SSW PELKIE            46.78N 88.66W
08/20/2016  M1.57 INCH       BARAGA             MI   MESONET

            MESONET STATION 3 SSW PELKIE /PIEM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0505 PM     HEAVY RAIN       1 SE CHATHAM            46.33N 86.92W
08/20/2016  M1.44 INCH       ALGER              MI   MESONET

            MESONET STATION CHATHAM /CTMM4R2/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0513 PM     HEAVY RAIN       1 NNW RANDVILLE         46.00N 88.06W
08/20/2016  M1.38 INCH       DICKINSON          MI   MESONET

            MESONET STATION 1 NNW RANDVILLE /RANM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0530 PM     HEAVY RAIN       CHATHAM                 46.34N 86.93W
08/20/2016  M1.35 INCH       ALGER              MI   MESONET

            MESONET STATION CHATHAM /E1944/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0539 PM     HEAVY RAIN       2 ENE FORD RIVER        45.69N 87.11W
08/20/2016  M1.31 INCH       DELTA              MI   MESONET

            MESONET STATION 2 ENE FORD RIVER /E0693/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0501 PM     HEAVY RAIN       6 ESE WAKEFIELD         46.44N 89.83W
08/20/2016  M1.30 INCH       GOGEBIC            MI   MESONET

            MESONET STATION 6 ESE WAKEFIELD /WKFM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0535 PM     HEAVY RAIN       1 ENE BESSEMER          46.48N 90.04W
08/20/2016  M1.22 INCH       GOGEBIC            MI   MESONET

            MESONET STATION BESSEMER /E6504/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0530 PM     HEAVY RAIN       3 SE STAGER             45.97N 88.27W
08/20/2016  M1.18 INCH       IRON               MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRULE RIVER /FLRW3/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0535 PM     HEAVY RAIN       4 WSW SHOT POINT        46.48N 87.24W
08/20/2016  M1.15 INCH       MARQUETTE          MI   MESONET

            MESONET STATION 4 WSW SHOT POINT /E8874/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0531 PM     HEAVY RAIN       MARQUETTE               46.55N 87.39W
08/20/2016  M1.14 INCH       MARQUETTE          MI   MESONET

            MESONET STATION MARQUETTE /E1298/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0530 PM     HEAVY RAIN       1 SSE PEQUAMING         46.84N 88.38W
08/20/2016  M1.12 INCH       BARAGA             MI   MESONET

            MESONET STATION 1 SE PEQUAMING /E2255/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0503 PM     HEAVY RAIN       2 SE RAPID RIVER        45.90N 86.93W
08/20/2016  M1.10 INCH       DELTA              MI   MESONET

            MESONET STATION 2 SE RAPID RIVER /STOM4/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0400 PM     HEAVY RAIN       3 S BETSY LAKE          46.58N 85.27W
08/20/2016  M1.06 INCH       LUCE               MI   MESONET

            MESONET STATION 12 WSW PARADISE /TAPM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0504 PM     HEAVY RAIN       7 NNE ROUND LAKE        46.25N 86.71W
08/20/2016  M1.04 INCH       ALGER              MI   MESONET

            MESONET STATION 8 SSW WETMORE /DOEM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0501 PM     HEAVY RAIN       8 SSW PINE STUMP JUNCTI 46.46N 85.63W
08/20/2016  M1.03 INCH       LUCE               MI   MESONET

            MESONET STATION 9 NW NEWBERRY /SPCM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0532 PM     HEAVY RAIN       2 NNW NORWAY            45.81N 87.92W
08/20/2016  M1.00 INCH       DICKINSON          MI   MESONET

            MESONET STATION 2 NNW NORWAY /E2513/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

0538 PM     HEAVY RAIN       NORWAY                  45.79N 87.91W
08/20/2016  M1.00 INCH       DICKINSON          MI   MESONET

            MESONET STATION NORWAY /E3293/. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 12 HOURS.

&&

NWS MARQUETTE MI
IRIS SYSTEM

JSS
Local storm report, Aug 20, 7:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
850 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HEAVY RAIN       4 E FOREST LAKE         46.33N 86.77W
08/20/2016  M2.00 INCH       ALGER              MI   TRAINED SPOTTER

            MEASURED 1.25 INCHES OF RAINFALL SINCE THIS
            A.M. THROUGH 6:00 P.M. EDT. 2.00 INCHES
            TOTAL SINCE LAST EVENING. THE DURATION OF
            THE HEAVY RAIN EVENT WAS 24 HOURS.

&&

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Marquette

When
August 20, 8:00 PM EST to August 21, 6:30 AM EST
Where
Marquette forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A trained spotter near Shot Point reported high waves and beach erosion at his Lake Superior beach home on the night of the 20th into the morning of the 21st. Northwest winds gusting over 45 mph whipped up waves as high as 15 feet high which eroded 20-30 feet of beach and took several small beach structures. A 20-foot aluminum boat was also lost to the waves.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657468.